Arkansas, 2009

Wildfire in Arkansas, January 22, 2009

January 22, 2009 · NWS LZK · 1 event in 1 county or zone

The dry weather continued into the third week of January. Breezy conditions and low humidities contributed to an increasing number of wildfires, but few of these fires consumed more than 100 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The dry weather continued into the third week of January. Breezy conditions and low humidities contributed to an increasing number of wildfires, but few of these fires consumed more than 100 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 22, 1:52 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 22, 1:52 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
152 PM CST THU JAN 22 2009

.DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE ANY PRECIP CHANCES WITH COLD
FRONT LATER FRIDAY AND SATURDAY. THEN CHANCES OF RAIN WITH THE
ACTIVE SOUTHERN STREAM OVER THE SOUTHERN PLAINS...AND THE POSSIBLE
STALLED BOUNDARIES IN THE AREA. ALSO WILL CONTINUE TO MONITOR
FIRE WEATHER ISSUES NEXT 24 HOURS...DUE TO QUITE DRY AIRMASS IN
PLACE...WARM TEMPS...ELEVATED WINDS AND DRY FUELS.

CURRENTLY QUITE DRY AND WARM CONDITIONS OVER AR. WINDS HAVE HELD
TO 5 TO 15 MPH LEVELS OVER MOST OF STATE...A BIT MORE ELEVATED
OVER FAR NORTHWESTERN SPOTS. RED FLAG WARNING CONDITIONS ARE NOT
EXPECTED TO BE MET...WHILE CONDITIONS ARE QUITE DRY...AND SEVERAL
PRESCRIBE BURNS ARE ON GOING IN WEST TO NORTHWESTERN AR AT THIS
TIME. SURFACE HIGH PRESSURE HAS MOVED OFF TO THE EAST...ALLOWING
THE SOUTH WIND FLOW OVER AR...WHILE THE UPPER RIDGE HAS BUILT UP
OVER THE SOUTHERN PLAINS...HELPING WITH WARMING TEMPS...AND A
GENERAL TROUGH IN THE EAST AND WEST.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
TONIGHT AND MOST OF FRIDAY...DRY WITH A GRADUAL INCREASING CLOUDS
AND MOISTURE. TEMPS WILL REMAIN WARM WITH SOUTH FLOW. RETURN
MOISTURE STILL LOOKS LIMITED...AND AS THE COLD FRONT SAGS SOUTH
INTO AR ON FRIDAY...HAVE KEPT PRECIP CHANCES OVER THE CENTRAL AND
SOUTHERN PARTS OF THE STATE. DID BLEND OVER CENTRAL AREAS.
FOLLOWED THE GFS TREND FOR FRIDAY AND THE WEEKEND...EXPECTING THE
BOUNDARY TO PUSH TO SOUTHERN AR 00Z TO 12Z SATURDAY. THEN IT IS
EXPECTED TO STALL NEAR SOUTHERN AR TO NORTHERN LA. ALSO THE
SOUTHERN STREAM ENERGY MOVES OVER THE AREA FRIDAY...FOCUSING MORE
OVERNIGHT FRIDAY...AND ADDITIONAL ENERGY SATURDAY. HAVE KEPT POPS
IN THE FORECAST FOR THESE FACTORS. CURRENTLY ONLY HAVE RAIN AND
SHOWERS. MAY HAVE TO ADD THUNDER IN LATER FORECASTS IF INSTABILITY
INCREASES. SUNDAY WILL BE DRY AND COOL AS THE SURFACE RIDGE BUILDS
INTO THE AREA. INTO MONDAY...THE GRADUAL INCREASING CHANCE OF RAIN
IS BACK IN THE FORECAST. HAVE TAKEN A BLEND APPROACH...WHILE
THE ECMWF MUCH MORE AGGRESSIVE WITH ENERGY AND QPF FOR THE
SOUTHERN PLAINS THAN THE GFS. HAVE CHANCES INCREASING LATE MONDAY
AND MONDAY NIGHT. STILL SOME CHANCE OF MIX PRECIP OVER NORTHERN AR
DUE TO TEMPS...AND THIS IS DEPICTED IN FORECAST.

&&

.LONG TERM...TUESDAY THROUGH THURSDAY
MOISTURE WILL BE LOCATED OVER ARKANSAS TO START THE LONG TERM.
WILL CONTINUE CHANCE POPS FOR THE ENTIRE STATE THROUGH TUESDAY
EVENING. ZONAL FLOW WILL BE IN PLACE ACROSS THE REGION THROUGH
MOST OF THE LONG TERM...WITH SURFACE HIGH PRESSURE SHIFTING
EASTWARD ACROSS THE EASTERN U.S. WINDS WILL SHIFT AROUND TO THE
SOUTH ON WEDNESDAY...BEFORE A NEW FRONTAL SYSTEM APPROACHES THE
STATE BY THE END OF THE PERIOD. KEPT A SLIGHT CHANCE OF
PRECIPITATION IN THE FORECAST TUESDAY NIGHT AND WEDNESDAY...
INCREASING TO CHANCE POPS ON THURSDAY AS SYSTEM APPROACHES THE
AREA.

TEMPERATURES WILL BE WELL BELOW NORMAL ON TUESDAY...BEFORE RETURNING
TO NEAR NORMAL LEVELS FOR THE REMAINDER OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     40  59  31  39 /  10  10  10  10
CAMDEN AR         46  66  43  45 /  10  30  50  30
HARRISON AR       41  59  26  36 /  10  10  10  10
HOT SPRINGS AR    44  64  39  43 /  10  20  30  20
LITTLE ROCK   AR  44  62  38  41 /  10  20  30  20
MONTICELLO AR     46  67  43  44 /  10  30  50  30
MOUNT IDA AR      45  64  38  43 /  10  20  30  20
MOUNTAIN HOME AR  37  58  26  36 /  10  10  10  10
NEWPORT AR        42  60  34  40 /  10  10  10  10
PINE BLUFF AR     45  65  40  43 /  10  30  50  30
RUSSELLVILLE AR   42  61  33  40 /  10  10  10  10
SEARCY AR         43  60  35  40 /  10  10  10  10
STUTTGART AR      45  63  38  41 /  10  20  50  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...60
Hazardous weather outlook, Jan 22, 5:00 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST THU JAN 22 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST THU JAN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE POTENTIAL FOR SOME WINTRY PRECIPITATION ACROSS PORTIONS
OF NORTHERN ARKANSAS LATE MONDAY NIGHT AND EARLY TUESDAY. HOWEVER...
THE EXACT TIMING...TYPE AND AMOUNT OF PRECIPITATION REMAINS UNCERTAIN
AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jackson

When
January 22, 3:30 PM CST to 4:40 PM CST
Where
Jackson forecast zone
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

A wildfire 3 miles southeast of Newport consumed only about 15 acres, but the fire spread into a mobile home park. Two vacant mobile homes were destroyed, as were a bobtail truck, a dump truck, a speedboat, and a large equipment shed containing a considerable amount of equipment.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142054.